Alert archive / Alabama / Areal Flood Warnings in 2021

Areal Flood Warning 14, NWS Mobile, AL

September 15, 2021Escambia County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this areal flood warning at Sep 15, 2021, 4:33 PM CDT for Escambia County, Florida; Baldwin County, Mobile County, Alabama. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 15, 2021, 4:33 PM CDT (21:33 UTC)
Expired
Sep 16, 2021, 1:30 AM CDT
In force
9 hr
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Flood severity
None

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL

The radar

The Mobile radar (KMOB), 44 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2021-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2021-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
285 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

947 
WGUS44 KMOB 152133
FLWMOB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mobile AL
433 PM CDT Wed Sep 15 2021

ALC003-097-FLC033-160030-
/O.NEW.KMOB.FA.W.0014.210915T2133Z-210916T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-Mobile AL-Escambia FL-
433 PM CDT Wed Sep 15 2021

The National Weather Service in Mobile has issued a

* Flood Warning for...
  Southern Baldwin County in southwestern Alabama...
  Southeastern Mobile County in southwestern Alabama...
  Southwestern Escambia County in northwestern Florida...

* Until 730 PM CDT.

* At 433 PM CDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 4 and 8 inches of rain have fallen.

* Some locations that will experience flooding include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington, 
  Fairhope, Gulf Shores, Foley, Theodore, Orange Beach, Goulding, 
  Grand Bay, Robertsdale, Bayou La Batre, Point Clear, Dauphin 
  Island, Lillian, Myrtle Grove and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3059 8841 3055 8713 3042 8717 3030 8728
      3021 8778 3021 8803 3025 8818 3027 8812
      3032 8815 3031 8819 3035 8821 3038 8840

$$

JFP
1 follow-up statement
810 
WGUS44 KMOB 160028
FLWMOB

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mobile AL
728 PM CDT Wed Sep 15 2021

ALC003-097-FLC033-160630-
/O.EXT.KMOB.FA.W.0014.000000T0000Z-210916T0630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Baldwin AL-Mobile AL-Escambia FL-
728 PM CDT Wed Sep 15 2021

The National Weather Service in Mobile has extended the

* Flood Warning for...
  Southern Baldwin County in southwestern Alabama...
  Southeastern Mobile County in southwestern Alabama...
  Southwestern Escambia County in northwestern Florida...

* Until 130 AM CDT Thursday.

* At 728 PM CDT, Flooding is ongoing, some roads in the warned area 
  continue to be inundated with water or remain closed. Ground 
  reports and Doppler radar are reporting between 4 and 8 inches of 
  rain had fallen throughout the day Wednesday.

* Some locations that will experience flooding include...
  Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington, 
  Fairhope, Gulf Shores, Foley, Theodore, Orange Beach, Goulding, 
  Grand Bay, Robertsdale, Bayou La Batre, Point Clear, Dauphin 
  Island, Lillian, Myrtle Grove and Magnolia Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3059 8841 3055 8713 3042 8717 3030 8728
      3021 8778 3021 8803 3025 8818 3027 8812
      3032 8815 3031 8819 3035 8821 3038 8840

$$

JFP

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this areal flood warning went out at Sep 15, 12:52 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 15, 12:52 PM CDT, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1252 PM CDT Wed Sep 15 2021

.NEAR TERM /Now Through Thursday/...A very wet near term lies
ahead thanks to the remnants of Nicholas spreading copious amounts
of deep tropical moisture across the region. In the mid to upper
levels, the mid level circulation of ex-Nicholas continues to
shear apart and stream vorticity across the region through
overnight tonight as a broad based upper level trough moves across
the Great Lakes/Ohio Valley regions into the northeastern United
States. This is serving as a robust lifting mechanism allowing for
widespread moderate to heavy rainfall across the region today into
tonight. At the surface, the low level circulation of ex-Nicholas
continues to reside across south-central LA with dry air punching
in from the southwest across the circulation. Unfortunately for
us, this dry air punch will never really reach our area as a
continuous stream of deep tropical moisture continues to pour over
the area from the southwest. This is characterized by PWAT's
approaching 2.2 to 2.5" throughout today, tonight, and Thursday. A
surface boundary/warm front has persisted over far southern MS
eastward through far southwestern AL and the FL panhandle, and
will continue to serve as a focus for heavier rainfall potential
throughout the near term period.

For the remainder of today, several bands of intense rainfall
will continue to push across the region with broader regions of
light to moderate rainfall. This will likely result in areas of
flash flooding, particularly across southeastern MS, southwestern
AL, and the FL panhandle as bands of convection continue to
develop and pivot slowly eastward over the next 6 hours or so. By
this evening, a bit of a break will likely occur mid to late
evening before the next wave of heavy rainfall moves in during the
overnight hours. The exact extent and coverage of the overnight
rain threat is a bit uncertain, with CAMs depicting different
scenarios on where/when and to what extent convective coverage
sets up. It is worth noting that there is at least modest
differential divergence aloft across southeastern MS and
southwestern AL through the overnight hours on the global models,
and CAMs may be struggling a bit with convective coverage given
the very marginal CAPE environment. Given this, have opted to keep
PoPs categorical through the overnight with a continued heavy
rain and flash flooding threat.

Heading into the day Thursday, I do not anticipate quite as
widespread of convective coverage as Wednesday featured, but
still expect numerous showers and thunderstorms throughout the
day. Our effective warm front remains situated along the coast,
and exact positioning of this front will determine exactly how far
inland the heaviest rainfall threat will end up. Currently
expecting best area for heaviest rainfall to set up in the
vicinity of and just north of the warm front along the coast,
encompassing much of the flash flood watch area. Rainfall totals
through Thursday will likely range anywhere from 3 to 6 inches
with isolated amounts to 10", highest nearer the coast. The heavy
rainfall threat will continue into the short term period. A flash
flood watch remains in effect through Thursday evening for
southeastern MS, southwestern AL, and the FL panhandle.

In addition to the flash flood threat, a very isolated tornado
threat exists across coastal portions of AL and the FL panhandle.
Weak instability depicted by SB/MLCAPE values of 100 to 500j/kg
exist within a moderately sheared environment. SRH values in the
sfc-1km and sfc-3km are between 100 to 200m2/s2, with sfc-0.5km
values upwards of 100m2/s2. This is helping to generate some
transient supercells over the marine waters that have periodically
propagated onshore. So far these have remained rather weak, but
given the environment in place an isolated tornado or two can not
be ruled out today.

For the rest of the near term package, forecast highs have been
bumped down into the lower to middle 70's for all locations given
extensive cloud cover and precipitation coverage through this
afternoon. Temperatures remain steady into tonight and tomorrow
morning in the lower to middle 70's. Have opted to keep highs on
the cooler side for Thursday given anticipated coverage of
precipitation and clouds, with highs generally in the middle to
upper 70's. If we manage any breaks in precipitation and cloud
cover, a couple spots could see some lower 80's. A HIGH risk of
rip currents is in place today into tonight, becoming MODERATE for
Thursday. MM/25

&&

.AVIATION...
18Z issuance...Heavy rainfall and a continuous feed of low level
tropical moisture is helping to keep a general MVFR to IFR
ceiling in place, with IFR visibilities noted in heavier
convection. Expect this to be the trend for today into tomorrow,
with some isolated LIFR conditions possible in the heaviest
showers and thunderstorms. A return to more dominant MVFR
conditions may occur this evening into tonight where a brief break
in precipitation coverage is expected. MM/25

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...High Rip Current Risk through late tonight for ALZ265-266.

     Flash Flood Watch through Thursday evening for ALZ052-059-
     261>266.

FL...High Rip Current Risk through late tonight for FLZ202-204-206.

     Flash Flood Watch through Thursday evening for FLZ201>206.

MS...Flash Flood Watch through Thursday evening for MSZ075-076-078-
     079.

GM...None.
&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Sep 15, 2:16 PM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Mobile AL
216 PM CDT Wed Sep 15 2021

FLZ201>204-152000-
Escambia Inland FL-Santa Rosa Coastal FL-Escambia Coastal FL-
Santa Rosa Inland FL-
216 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of central Santa Rosa
and south central Escambia Counties through 300 PM CDT...

At 215 PM CDT, Doppler radar was tracking a strong thunderstorm over
Myrtle Grove, or near West Pensacola, moving northeast at 25 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pensacola, Ferry Pass, Brent, West Pensacola, Ensley, Warrington,
Gonzalez, Pace, Milton, Goulding, Bagdad, Myrtle Grove, Pea Ridge and
Floridatown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3032 8739 3040 8743 3044 8734 3051 8744
      3074 8716 3052 8691 3050 8701 3058 8698
      3060 8702 3057 8700 3044 8709 3052 8710
      3058 8718 3043 8717 3037 8729 3037 8732
      3035 8726 3032 8730 3034 8730
TIME...MOT...LOC 1915Z 232DEG 22KT 3042 8733

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 3:21 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
321 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     FLASH FLOOD      3 E ELBERTA             30.41N 87.55W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            COUNTY ROAD 95, SOUTH OF HIGHWAY 98,
            FLOODED. NUMEROUS PLACES UNDER WATER.

0245 PM     FLASH FLOOD      1 W LILLIAN             30.41N 87.45W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            FAST MOVING WATER OVER HIGHWAY 98 IN LILLIAN
            IS WASHING CARS OFF THE ROAD. A RESCUE HAD
            TO BE PERFORMED AT THE LILLIAN POST OFFICE
            DUE TO A PERSON BEING STUCK IN THEIR VEHICLE
            DUE TO FLOOD WATERS. COUNTY ROAD 99 AT
            PEARSON BRANCH BRIDGE IS ALSO CLOSED DUE TO
            FLOODING.

0305 PM     FLASH FLOOD      1 E SEMINOLE            30.51N 87.46W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            PORTION OF LIATRUS LANE NEAR JUNIPER ROAD IN
            SEMINOLE IS STARTING TO CAVE IN.
            APPROXIMATELY A 6 TO 10 FOOT SINK HOLE IS
            DEVELOPING.

&&
Local storm report, Sep 15, 3:26 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
326 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      2 NNE ROMAR BEACH       30.29N 87.61W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            WILLIAM SILVERS PKWY AND THE EAST BOUND
            LANES OF CANAL ROAD ARE FLOODED. JUBILEE
            POINT AND MARINA ROAD ARE ALSO FLOODED.

&&

JFB
Local storm report, Sep 15, 3:32 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
332 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     FLASH FLOOD      4 ESE MIFLIN            30.35N 87.55W
09/15/2021                   BALDWIN            AL   EMERGENCY MNGR

            COUNTY ROAD 95 BETWEEN COUNTY ROAD 20 AND
            FITZPATRICK LANE HAS RISING WATER OVER THE
            ROAD.

&&

JFB
Special weather statement, Sep 15, 4:00 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Mobile AL
400 PM CDT Wed Sep 15 2021

FLZ203>206-152145-
Okaloosa Inland FL-Okaloosa Coastal FL-Santa Rosa Coastal FL-
Santa Rosa Inland FL-
400 PM CDT Wed Sep 15 2021

...A strong thunderstorm will impact portions of southern Okaloosa
and southeastern Santa Rosa Counties through 445 PM CDT...

At 359 PM CDT, Doppler radar was tracking a strong thunderstorm over
Navarre Beach, or 11 miles west of Mary Esther, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Wright, Fort Walton Beach, Niceville, Eglin AFB, Valparaiso, Mary
Esther, Ocean City, Lake Lorraine, Navarre, Shalimar and Cinco Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3039 8698 3041 8700 3045 8695 3044 8691
      3047 8695 3073 8674 3047 8640 3046 8643
      3052 8650 3048 8648 3043 8656 3045 8660
      3046 8660 3043 8661 3041 8659 3040 8666
      3040 8659 3039 8661
TIME...MOT...LOC 2059Z 222DEG 17KT 3041 8685

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 15, 4:12 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT WED SEP 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     FLASH FLOOD      PENSACOLA               30.42N 87.21W
09/15/2021                   ESCAMBIA           FL   LAW ENFORCEMENT

            SEVERAL ROADS IN DOWNTOWN PENSACOLA ARE
            IMPASSABLE.

&&

JFB

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 8:58 AM CDTAreal Flood AdvisoryMOBEscambia4 hr
Sep 15, 10:43 AM CDTRip Current StatementMOBEscambia, Okaloosa, Santa Rosa64 hr
Sep 15, 1:16 PM CDTAreal Flood AdvisoryMOBEscambia, Okaloosa, Santa Rosa4 hr
Sep 15, 1:46 PM CDTFlash Flood WarningMOBEscambia6 hr
Sep 15, 2:16 PM CDTSpecial Weather StatementMOBEscambia44 min
Sep 15, 3:12 PM CDTRiver Flood WarningMOBOkaloosa44 hr
Sep 15, 3:15 PM CDTRiver Flood WarningMOBOkaloosa, Santa Rosa19 hr
Sep 15, 3:17 PM CDTRiver Flood WarningMOBEscambia29 hr
Sep 15, 4:00 PM CDTSpecial Weather StatementMOBOkaloosa45 min
Sep 15, 4:46 PM CDTSpecial Weather StatementMOBOkaloosa44 min
Sep 15, 5:21 PM CDTAreal Flood AdvisoryMOBOkaloosa, Santa Rosa114 min
Sep 14, 7:17 PM CDTSpecial Marine WarningMOB28 min
Sep 14, 8:12 PM CDTRiver Flood WarningMOBBaldwin38 hr
Sep 15, 4:21 AM CDTSpecial Marine WarningMOB39 min
Sep 15, 8:33 AM CDTSpecial Marine WarningMOB87 min
Sep 15, 10:11 AM CDTFlash Flood WarningMOBMobile6 hr
Sep 15, 11:00 AM CDTSpecial Marine WarningMOB90 min
Sep 15, 11:16 AM CDTSpecial Weather StatementMOBMobile44 min
Sep 15, 12:30 PM CDTFlash Flood WarningMOBBaldwin6 hr
Sep 15, 2:03 PM CDTSpecial Marine WarningMOB87 min
Sep 15, 3:20 PM CDTSpecial Marine WarningMOB85 min
Sep 15, 3:21 PM CDTRiver Flood WarningMOBBaldwin6 hr
Sep 15, 4:48 PM CDTSpecial Marine WarningMOB57 min

Nearby

Areal Flood Warnings in Alabama, 2021Areal Flood Warnings in Florida, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.